Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns do consult your GP.
ZOMBIE THREAD ALERT: This thread hasn't been posted on for a while.
Oh FFS...(15 Posts)
No period for almost 7 months and happy to be sticking up the 'I'm menopausal!' flag then bugger me, came on this morning. I nearly wept
Only 46 but been in peri for about 5 years so really thought this was it (and been lucky to have few symptoms).
Oh well, better re-set the monthly counter.
There comes a point where you just want it properly over, doesn't there?
Same here. They became irregular for a couple of years then a six month gap. Guess what on the first day of my holiday?
They seem to be about every six months now, but I don't get any PMS symptoms, the only kind of warning is the hot flushes stop.
TBH I don't think it's a good idea to wish your periods over. Sorry!
many of the medium-longer term issues associated with menopause only start once your periods have stopped. I was lucky not to really have a peri-menopause at all- about a year of stop/start periods with a 4 month gap each time, and no other symptoms. But once they had stopped- straight into flushes hourly and insomnia.
Misbopeep I've already had flushes, palpitations, night sweats, crap skin and have had dry vaginal atrophy for years. By god do I want it over. HRT isn't for me so am quite keen to get to the endgame!
Oh, forgot the really sore
don't jiggle them they hurt! boobs
Oh sorry! You said you'd had 'few symptoms' so I thought you hadn't had any of those.
All those symptoms are caused by oestrogen deficiency. They won't necessarily stop once your periods stop.
Are you being treated with topical HRT cream for your vaginal atrophy?
Is there any medical reason why you can't have HRT?
does hrt work four weeks in though flushes are much better mood swings are horrid had a really bad day doc says four weeks more until look at changing - what are your thoughts help
I think you will find that most drs who specialise in HRT say you need to give it 3 months to allow your body to get used to it- then change if you are having problems.
If your mood swings are the result of the progestins in the pack this could be why they are worse after 4 weeks. Are you on sequential HRT?
Might be best if you start a thread of your own to ask this otherwise your question will be 'lost' in this one which is another topic
yes I am - they say its a toss up between my natural cycle breaking through and the pros... but doc says another month and it may change - I am on gel ostragel as I was allergic to patches. thank you for your reply on gel only now so hoping will pick up again - don't know how to start a thread oopps
misbopeep I don't want to go on HRT if possible. Haven't used hormonal contra for years and don't want to medicalise a natural process if I can avoid it, although I recognise that many people have ongoing, severe symptoms that benefit from this and I may change my mind in future.
I've been lucky in that, having had most of the symptoms, I've had them in blocks of a month, bizarrely (apart from the vaginal atrophy) e.g. Feb was palpitations, March was nigh sweats, April was hot flushes, May/June was crap skin, July/Aug sore boobs. Weird! Then the period came
I don't think of HRT as medicine- it's putting back what you had.
Headaches and colds are a natural process but we take drugs to alleviate the symptoms.
The menopause may be a 'natural process' (but not that long ago ) women died before or around the age of the menopause. They didn't live for 30-40 years in an oestrogen deficient state with all the serious health conditions that involved for many of them.
Lack of oestrogen causes osteoporosis in 1:3 women, increases risk of heart disease, bowel cancer, and dementia.
And the other issues like dry vagina, stiff joints, tiredness and depression are all oestrogen related.
I'm not pushing HRT on people who don't need it, but as it's there and the risks are now thought to be very small, I don't know why women are so averse to something that can help.
Just read your first post again- seriously, if your hormones started tailing off around 40 then that is an early meno and as you are still only 46 you might like to think about having a DEXA scan at some point as your oestrogen levels may have been low for some years. Gynaes now consider a menopause before age 47 as early (used to be 45 but average age of meno in UK is now 52)- and they'd recommend HRT.
I've had a DEXA scan as I have Crohns and been on and off steroids in the early years. I know I have osteopenia due to malabsorption but am not concerned at this stage.
My opinion on HRT have been partly formed from my mum's experience. She went through menopause at 37 but was pooh-poohed by her doctor. At 39 a diffeent doc suggested HRT which she went on...and only came off last year. She's 68!!
As she was an early-adopter of HRT she was invited into research on HRT and osteoporosis about 8 years ago. Her old heel scan at 50 had suggested she didn't have osteoporosis but the DEXA scan at the start of the trial showed she was riddled with it. So much for HRT preventing osteoporosis!
Following this, she was asked to be part of a 2 yr double-blind trial of a drug intending to be used to treat osteoporosis. She found out subsequently that she had been receiving the drug not the placebo and her final scan showed that the osteoporosis had improved remarkably, to the extent that she was no longer considered osteoporotic. I've no idea what this drug turned out to be but am confident that treatment is out there. Having Crohns and on Azathioprine means I'm scanned, prodded and investigated far more than many so if there's anything amiss it'll get spotted.
Menopause IS a natural process, it's not a disease, so I was embracing the change quite happily without meds though the symptoms are tiresome. Am really hoping this period was a one-off and that the next 12 months are AF-free!
I'm glad you are being monitored. I don't understand why your mum's bones did not improve on HRT as they usually do. I would say that exercise of the right kind plus calcium and vit D are needed as well and also that a heel scan is pretty useless.
You can take Tibolone for bones- a special kind of HRT -and also other drugs such as bisphosphonates but they have terrible side effects for some people and the jury is still out on their long term safety.
Don't ignore your osteopenia now- you need some kind of treatment or at least lifestyle measures to reverse it.
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.